Hail, Big Horn
- When
- May 5, 4:35 PM MST
- Where
- Big Horn County, 1.45 mi W of Hardin Airpark
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.720, -107.630
A severe thunderstorm producing large hail moved across portions of Yellowstone and Big Horn Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A severe thunderstorm producing large hail moved across portions of Yellowstone and Big Horn Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 5, 2:55 PM MST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
355 PM MDT MON MAY 5 2014
.SHORT TERM...VALID FOR TUE AND WED...
UPPER-LEVEL TROUGH SEEN ON WV IMAGERY CENTERED ALONG THE PACIFIC
NORTHWEST COAST WILL BE OUR MAIN WEATHER MAKER TODAY THROUGH
THURSDAY MORNING. THE SYSTEM WILL BRING A PERIOD OF
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TOMORROW...WITH A
TRANSITION TO SNOW ACROSS MUCH OF THE AREA BY WEDNESDAY MORNING.
CURRENTLY...A BAND OF MID-LEVEL FRONTOGENESIS IS ACTING TO
CONCENTRATE CONVECTION ALONG A BAND FROM LIVINGSTON TO JORDAN.
MESOANALYSIS REVEALS SOME MODEST CAPE VALUES OF AROUND 500
J/KG...WITH SOME 0-6KM SHEAR VALUES OF 50 TO 60 KNOTS.
THUNDERSTORM UPDRAFTS WILL STRUGGLE IN THE LOW CAPE - HIGH SHEAR
ENVIRONMENT...BUT ANY CELLS THAT CAN DEVELOP ALONG A BOUNDARY OF
DIFFERENTAL HEATING JUST NORTH OF BILLINGS COULD BECOME STRONG TO
SEVERE. HIGH RESOLUTION MODELS ADD CONFIDENCE TO THIS
ASSESSMENT...WITH A STRONGER CELL OR TWO DEVELOPING ALONG THE
BOUNDARY AND EVOLVING EASTWARD TOWARD MILES CITY AND BAKER THIS
EVENING. ALL OF THIS CONVECTION IS SUPPORTED BY A WEAK SHORTWAVE
AND THE RIGHT ENTRANCE REGION OF A JET STREAK.
THERE MAY BE A BRIEF LULL IN THE PRECIPITATION OVERNIGHT...BEFORE
THE 700 MB LOW DEVELOPS OVER NORTHERN NEVADA AND TRACKS INTO
WESTERN WYOMING DURING THE DAY TUESDAY. THE RESULT WILL BE
DEEPENING AND STRENGTHENING NORTHEASTERLY UPSLOPE FLOW ACROSS THE
FORECAST AREA ON TUESDAY. RAIN AND SNOW WILL BEGIN ALONG THE
BEARTOOTH FOOTHILLS AND NORTH FACING SLOPES OF THE MOUNTAINS
TUESDAY MORNING...AND HIGHER ELEVATIONS WILL LIKELY SWITCH TO ALL
SNOW BY TUESDAY AFTERNOON. PRECIPITATION WILL QUICKLY DEVELOP
NORTHWARD TUESDAY AFTERNOON INTO SOUTH CENTRAL
MONTANA...INCLUDING BILLINGS...BUT WILL FALL AS ALL RAIN TUESDAY
AND TUESDAY EVENING AS 850 MB TEMPERATURES REMAIN AROUND +5 TO
+7C.
A STRONG COLD FRONT WILL THEN PUSH INTO THE AREA TUESDAY
NIGHT/EARLY WEDNESDAY MORNING...WHICH WILL EVOLVE FROM THE COLD
AIRMASS CURRENTLY SEEN IN SURFACE MAPS IN NORTHERN ALBERTA. MODELS
CURRENTLY AGREE ON THE FRONT ARRIVING IN THE 06Z-09Z TIME
FRAME...AND SWITCH BILLINGS OVER TO ALL SNOW AROUND 09Z. MODELS
AGREE ON 850-MB TEMPERATURES FALLING TO AROUND -1C TO -4C BY
WEDNESDAY MORNING ACROSS SOUTH CENTRAL MONTANA AND NORTHERN
WYOMING AND REMAIN BELOW ZERO THROUGH THE DAY WEDNESDAY. THUS HAVE
LOWERED HIGH TEMPERATURES WEDNESDAY INTO THE MID TO TO UPPER 30S
AND HAVE ALSO INCREASED SNOWFALL AMOUNTS EVEN ACROSS THE PLAINS.
GIVEN THE LATE ARRIVAL OF THE COLDER AIR...EXPECT TO SEE SOME SNOW
ACCUMULATIONS BEFORE THE SUN COMES UP WEDNESDAY...HOWEVER...WHILE
IT MAY SNOW ALL DAY IN BILLINGS ON WEDNESDAY...ADDITIONAL ACCUMULATIONS
WILL BE LITTLE TO NONE DUE TO THE STRONG SOLAR INSOLATION THIS
TIME OF YEAR.
HOWEVER...THE MOUNTAINS AND FOOTHILLS LOCATIONS WILL
HAVE AN EASY TIME PICKING UP ACCUMULATIONS TUESDAY NIGHT AND
WEDNESDAY MORNING...DUE TO THE COOLER TEMPERATURES AT THE HIGHER
ELEVATION AND THE ADDED EFFICIENCY OF THE STRONG UPSLOPE. THUS
HAVE LAUNCHED THE WINTER STORM WARNING FOR THE FOOTHILLS FROM RED
LODGE TO NYE AND THE NORTH FACING SLOPES OF THE BEARTOOTH/ABSAROKA
MOUNTAINS. GIVEN THE LATE SEASON NATURE OF THIS STORM...WITH
PLENTY OF MOISTURE TO WORK WITH...EXPECT THE ONLY LIMITING FACTOR
TO SNOW AMOUNTS IN THESE LOCATIONS WILL BE THE TYPE OF SNOW
RATIOS THAT CAN REALIZED. EXPECT THE MOUNTAINS ABOVE RED LODGE
WILL HAVE NO PROBLEM SEEING ACCUMULATIONS UP TO AROUND 20
INCHES...BUT AMOUNTS IN TOWN WILL BE LIMITED BY SLIGHTLY WARMER
TEMPERATURES DURING THE DAY TUESDAY. DESPITE THIS...STILL EXPECT 6
TO 12 INCHES IS EASILY ACHIEVABLE DOWN INTO RED LODGE.
OTHERWISE...QPF AMOUNTS ACROSS THE AREA WILL APPROACH AN INCH FOR
MOST AREAS...WITH HIGHER AMOUNTS UP TO 2 INCHES ALONG THE
FOOTHILLS AND NORTH FACING SLOPES OF THE MOUNTAINS.
CHURCH
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
ACTIVE WEATHER WILL CONTINUE THROUGH THE EXTENDED PERIOD.
UPPER TROF OVER THE CENTRAL ROCKIES WILL MOVE INTO THE HIGH PLAINS
BY THURSDAY. RECENT MODEL TRENDS SUGGEST AN INTENSIFYING AND MORE
NORTHWARD TRACK OF THE UPPER LOW INTO WESTERN/CENTRAL SD...AND
THIS IS CONSISTENT WITH A SLOWER EVOLVING NORTHERN BRANCH TROF
OVER OUR AREA. AS A RESULT WE COULD SEE PCPN AND GUSTY NW WINDS
IMPACT FAR SOUTHEAST MT THROUGH THURSDAY BEFORE THE LOW FINALLY
KICKS FAR ENOUGH TO THE EAST. NOT CONFIDENT ON EXACT TRACK OF
THIS LOW YET...BUT HAVE RAISED POPS AND LOWERED TEMPS TO OUR EAST
ON THURSDAY. SFC TEMPS LOOK TO BE GENERALLY MILD ENOUGH FOR A COLD
RAIN BUT COULD SEE SOME WET SNOW OVER HIGH HIGHER HILLS IN CARTER
COUNTY. THE REMAINDER OF THE CWA WILL DRY OUT ON THURSDAY AS
HEIGHTS BEGIN TO BUILD FROM THE WEST.
BRIEF SHORTWAVE RIDGING WILL BRING US A PERIOD OF DRY WX THU NIGHT
INTO FRI. THEN...NEXT PACIFIC SHORTWAVE IN ZONAL FLOW WILL BRING
US OUR NEXT ROUND OF SHOWERS FRI AFTN AND NIGHT...WITH SOME
THUNDERSTORMS POSSIBLE ESPECIALLY IN OUR WEST DURING PEAK
HEATING. LOWER ELEVATION PCPN TYPE WILL BE RAIN PER THE PACIFIC
FLOW...BUT MID LEVEL TEMPS WILL COOL ENOUGH SUCH THAT MTNS WILL
TRANSITION BACK TO SNOWFALL FRI NITE. SO...ONLY A BRIEF PERIOD OF
MTN SNOW MELT FRI BEFORE FREEZING LEVELS DROP BACK DOWN.
UNSETTLED/SHOWERY WEATHER IN STORE THRU SAT NITE OR SUN AS WE
REMAIN UNDER THE INFLUENCE OF TROF/CYCLONIC FLOW ALOFT. WILL
SUSTAIN HIGH CHANCE POPS TO COVER THESE DAYS. MODELS THEN DIVERGE
TREMENDOUSLY WITH REGARD TO LINGERING TROF OFF THE PAC NW COAST.
GFS EVENTUALLY PUSHES THIS FEATURE INTO THE NORTHERN ROCKIES BY
MONDAY. THE ECMWF/UKMET/CANADIAN HOWEVER ALL DIG THIS TROF INTO
THE GREAT BASIN BY SUNDAY...AND THIS MAY BE THE MORE BELIEVABLE
SCENARIO GIVEN THE BUILDING HEIGHTS IN THE PACIFIC AND NEARLY
STATIONARY LOW OVER NORTHERN ALBERTA/SASKATCHEWAN. IN FACT...A
PATTERN REMARKABLY SIMILAR TO THE CURRENT ONE MAY SET UP FOR NEXT
SUN/MON IF YOU BELIEVE THE 12Z ECMWF...AND YES THIS COULD MEAN
ANOTHER COLD PCPN EVENT FOR US EARLY NEXT WEEK. MUST STRESS THAT
THERE IS POOR RUN TO RUN MODEL CONSISTENCY RIGHT NOW AND THUS LOW
CONFIDENCE IN ANY ONE SOLUTION. FOR NOW WILL KEEP POPS A LITTLE
ABOVE AND TEMPS A LITTLE BELOW CLIMATOLOGY FOR SUN/MON NEXT WEEK.
JKL
&&
.AVIATION...
SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL IMPACT AREAS MAINLY
ALONG AND NORTH OF A KLVM-KBIL-KMLS-KBHK LINE LATE THIS AFTERNOON
AND EARLY EVENING. LOCAL MVFR AND GUSTY SFC WINDS ARE POSSIBLE IN
THESE AREAS. OTHERWISE...SHOWER CHANCES WILL INCREASE ACROSS THE
REGION THROUGH THE NIGHT AND INTO TUESDAY. EXPECT AREAS OF MVFR
CONDITIONS LATE TONIGHT AND TUESDAY...WITH MOUNTAINS BECOMING
FREQUENTLY OBSCURED IN RAIN AND SNOW. JKL
&&
.PRELIMINARY POINT TEMP/POPS...
TUE WED THU FRI SAT SUN MON
-----------------------------------------------------------
BIL 043/056 034/038 029/055 038/067 044/063 040/057 040/058
68/R 88/O 42/W 02/T 53/W 33/W 33/W
LVM 037/053 032/038 027/059 034/063 039/060 037/055 037/053
69/R 99/O 41/B 14/T 53/W 33/W 33/W
HDN 042/059 035/039 032/054 033/068 040/065 036/059 035/059
68/R 88/O 42/W 02/T 53/W 33/W 33/W
MLS 045/060 039/044 036/055 035/067 044/064 039/056 037/058
87/R 78/O 42/W 11/U 33/W 23/W 22/W
4BQ 045/059 040/044 034/052 034/067 041/063 038/057 037/059
67/T 88/O 52/R 11/U 43/W 23/W 33/W
BHK 044/058 039/045 036/051 032/063 042/061 038/054 037/056
87/T 78/O 32/R 11/U 35/W 33/W 23/W
SHR 041/054 036/037 030/051 031/065 039/062 036/057 035/056
47/R 88/O 52/W 12/T 43/W 33/W 33/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING IN EFFECT FROM 6 AM TUESDAY TO MIDNIGHT
MDT WEDNESDAY NIGHT FOR ZONES 56-66-67.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 358 PM MDT MON MAY 5 2014 MTZ028>042-056>058-063>068-WYZ098-099-062200- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 358 PM MDT MON MAY 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL IMPACT THE REGION LATE THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BE STRONG AND PRODUCE SMALL HAIL...GUSTY WINDS AND BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STRONG STORM SYSTEM IN THE CENTRAL ROCKIES WILL BRING SIGNIFICANT RAIN AND SNOW TO THE REGION TUESDAY AND WEDNESDAY. THE HEAVIEST SNOW WILL FALL ALONG THE NORTHEAST SLOPES OF THE CRAZY... BEARTOOTH...ABSAROKA...PRYOR AND BIG HORN MOUNTAINS. FOOTHILL LOCATIONS WILL ALSO SEE ACCUMULATING SNOWFALL BEGINNING TUESDAY OR TUESDAY EVENING...WITH SEVERAL INCHES ANTICIPATED AT NYE...ROSCOE AND RED LODGE. SNOW WILL BE WET AND HEAVY CAUSING DIFFICULT TRAVEL CONDITIONS. BUDDING TREES MAY SUFFER UNDER THE WEIGHT OF HEAVY SNOW...AND THE COLD WET WEATHER WILL BE DANGEROUS TO YOUNG LIVESTOCK. IN ADDITION...PRECIPITATION AMOUNTS OF 1 TO 2 INCHES MAY CAUSE RISES ON SOME RIVERS AND STREAMS. LOWER ELEVATIONS WILL ALSO SEE A TRANSITION TO WET SNOW BEGINNING LATE TUESDAY NIGHT WEST OF MILES CITY AND BROADUS...WITH SNOW EXPECTED TO CONTINUE THROUGH MUCH OF THE DAY ON WEDNESDAY. SOME ACCUMULATION CAN BE EXPECTED ON GRASSY AREAS WITH GREATEST AMOUNTS OVER THE HIGHER HILLS. SOME PASSES MAY SEE SLUSHY CONDITIONS INCLUDING ARROW CREEK HILL...THE HYSHAM HILLS...LAME DEER DIVIDE AND ABERDEEN HILL. PLEASE BE PREPARED FOR WINTRY WEATHER IF YOU ARE PLANNING TO TRAVEL OR BE OUTDOORS ON WEDNESDAY. THE SYSTEM WILL EXIT THE REGION WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JKL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
344 PM MDT MON MAY 5 2014
MTZ035-052245-
YELLOWSTONE MT-
344 PM MDT MON MAY 5 2014
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YELLOWSTONE AND
SOUTHWESTERN MUSSELSHELL COUNTIES UNTIL 445 PM MDT...
AT 344 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTHWEST OF BILLINGS WEST END...OR 16 MILES NORTHWEST OF
BILLINGS...MOVING NORTHEAST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM AS WELL
AS SMALL HAIL.
LOCATIONS IMPACTED INCLUDE...
BILLINGS...BILLINGS HEIGHTS...LOCKWOOD...ACTON AND COMANCHE.
LAT...LON 4584 10834 4579 10885 4587 10890 4596 10890
4597 10892 4598 10893 4614 10858 4613 10852
TIME...MOT...LOC 2144Z 246DEG 14KT 4591 10880
ARTHURSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 424 PM MDT MON MAY 5 2014 MTZ035-038-057-052330- NORTHERN BIG HORN MT-SOUTHERN BIG HORN MT-YELLOWSTONE MT- 424 PM MDT MON MAY 5 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BIG HORN AND SOUTHWESTERN YELLOWSTONE COUNTIES UNTIL 530 PM MDT... AT 423 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LOCKWOOD...OR 7 MILES NORTHEAST OF BILLINGS...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BILLINGS...LOCKWOOD...BILLINGS HEIGHTS...BALLANTINE...HUNTLEY... SHEPHERD...WORDEN AND CORINTH. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4574 10862 4597 10853 4592 10765 4543 10784 TIME...MOT...LOC 2223Z 278DEG 26KT 4587 10843 ARTHUR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 508 PM MDT MON MAY 5 2014 MTZ034-035-039-041-066-060030- EASTERN CARBON MT-NORTHERN SWEET GRASS MT-BEARTOOTH FOOTHILLS MT- YELLOWSTONE MT-NORTHERN STILLWATER MT- 508 PM MDT MON MAY 5 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SWEET GRASS...EAST CENTRAL STILLWATER...SOUTHWESTERN YELLOWSTONE AND NORTH CENTRAL CARBON COUNTIES UNTIL 630 PM MDT... AT 508 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF COLUMBUS...AND ANOTHER STORM NEAR REED POINT. THE STORMS WERE MOVING EAST AT 25 MPH. THESE STORMS ARE CAPABLE OF SMALL HAIL AND HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... COLUMBUS...LAUREL...BILLINGS WEST END...MOLT...PARK CITY AND REED POINT. MOTORISTS ON I-90 BETWEEN PARK CITY AND LAUREL SHOULD BE PREPARED TO ENCOUNTER HEAVY RAIN. LAT...LON 4561 10970 4580 10973 4592 10859 4558 10858 TIME...MOT...LOC 2308Z 265DEG 23KT 4569 10911 TESAR
The Billings radar (KBLX), 77 km away, was scanning. The volume nearest the first event began at 23:33 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511730, 511731, 511732.